قالب وردپرس درنا توس
Home https://server7.kproxy.com/servlet/redirect.srv/sruj/smyrwpoii/p2/ Health https://server7.kproxy.com/servlet/redirect.srv/sruj/smyrwpoii/p2/ Usually a numb medicine turns a woman's blood into blue

Usually a numb medicine turns a woman's blood into blue



A 25-year-old Rhode Island woman gave new meaning to the term "sense of blue" when she developed a rare and sometimes fatal condition called methaemoglobinaemia, which turned her blood into a deep shade of dark blue.

The woman, whose case was described Wednesday in the New England Journal of Medicine, told doctors she used a topical analgesic for a toothache.

The next morning she woke up feeling sick and went to the emergency room.

"I'm weak and blue," she told emergency room doctors, according to Dr. Otis Warren, an emergency physician at Rhode Island's Miriam Hospital who was treating the woman and writing the case report.

The woman had a really bluish tinge: She was what doctors call cyanotic, a medical term that refers to when skin and nails can turn bluish. This is a typical sign that the body is not receiving enough oxygen.

Initial reading showed that blood oxygen levels were 88 percent lower than normal (which is close to 1

00 percent), though higher than what doctors expected in view of its occurrence.

Blood from the artery of the woman (left) and vein (right). The blood from the arteries is usually bright red, while the blood from the veins has a darker red tinge. The New England Journal of Medicine

Her blood also acquired a dark blue appearance. While blood taken from a vein usually turns a darker appearance because it does not carry oxygen, blood drawn from an artery should appear bright red. In the case of the woman, the blood from her veins and arteries was dark blue.

Warren immediately recognizes the problem: methaemoglobinaemia. He had seen a case earlier, during his stay, when the patient developed the disease after being treated with an antibiotic.

"The skin color looked exactly the same," Warren told NBC News. "You see it once and it keeps you conscious."

The diagnosis prompted Warren to make a more accurate measurement of the oxygen level in the woman's blood, which showed that it was actually much lower, 67 percent. At this level, tissue damage can occur.

Methemoglobinemia occurs when the iron in the blood of a person changes its shape and as a result, it can no longer bind to oxygen and transport it through the body. This means that although a person has no difficulty breathing, the rest of the body may feel that they are suffocating.

In the case of the woman, she did not take an antibiotic. Instead, she had used an over-the-counter pain medication that contained benzocaine to help with toothache pain. She told Warren she didn't use the whole bottle, but it was obvious to him that she "used a lot of it."

Metoglobinemia is easily treatable, using a drug that ironically may be called methyl blue . The woman was given the drug intravenously and after a few minutes she said she was feeling better. However, she received a second dose and spent the night in the hospital for observation before being sent home the next morning with a dentist referral.

The case prompts Warren to monitor products containing benzocaine. Even in the drugstore, he said, he had noticed it in a number of different formulations.

"People have no idea that something very specific and very dangerous can happen," he said. "This is not a slight side effect."

The strange reaction is also unpredictable. While the woman used a lot of benzocaine in this case, the researchers still do not know exactly why some numbing drugs have this effect. (Benzocaine is not the only drug that can cause methaemoglobinaemia.) It can occur at low or high doses and can occur even if the person has previously used the medication without reaction.


Source link